Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
|figling - Sun May 29, 2005 9:03 pm|
I'm a 58 year old woman with an unnamed "platelet problem." I hemorrhaged after surgery, requiring a blood transfusion, and nobody has every been able to figure out why this happened, except that I was taking vitamin E at the time. I bruise easily and have a history of heavy, long periods, and bloody noses. I also have IBS.
Two years ago, I developed high blood pressure and was given Maxcide. Within a week, I had developed a huge bruise on my arm and was bleeding with bowel movements. The gastroenterologist did a colonoscopy at that time, and all that was found was some internal hemorrhoids.
Since my BP was marginally high, I stopped taking the Maxcide, wasn't prescribed another medication for the BP, and didn't have any more bleeding. Occult blood tests have been negative.
Now my BP is clearly high, I've developed mild aortic insufficiency, and I need medication. I took Toprol XL, but developed really bad diarrhea, amongst other things. So I was switched to Norvasc. I continued to experience loose, frequent bowel movements, and within two weeks of taking it, I began bleeding rectally again. The bleeding this time is heavier than with the Maxcide. Although I've stopped taking the Norvasc (it's been a week) and the gastroenterologist called in a suppository, I continue to bleed.
Can this be thrombocytopenia brought on by the Norvasc? Thanks for any insights.
|Theresa Jones, RN - Mon May 30, 2005 7:40 am|
One of the possible side effects of Norvasc is diarrhea. With extensive intestinal irritation it is possible that bleeding may occur. I have not found in any research of this particular medication that it actually induces thrombocytopenia. My question for you since this seems to be a long standing problem, have you been referred to a hematologist to identify the cause of the platelet dysfuction? If not, I would suggest an evaluation by this specialist to identify the anomaly.
|figling - Mon May 30, 2005 6:16 pm|
You know, I did go to a hematologist a couple of years ago, after my hemmorhage. he did a lot of tests, but couldn't come up with a name for what I have. I was taking estrogen at the time, so they couldn't be sure about Von Willebrand's. The best the doc could do was say that it's obvious to him I must have something wrong with my platelets; he couldn't give it a name.
At the time of my hemmorhage, I was taking both vitamin E and Verapamil. I have since discovered that abnormal bleeding and bruising are listed as side effects for the Verapamil.
Since Amlodipine is also a CCC, it seemed logical to me that it might be the culprit this time, so I did extensive searches on the web. I came up with a few items supporting the possibility. The Norvasc website lists thrombocytopenia as occurring in .1% of patients taking Norvasc. A February 2001 article in Evidence-Based Gastroenterology, volume 2 (1) is titled "Calcium Channel Blockers and Hospitalization for Gastrointestinal Bleeding," and describes a study which associates CCCs with a significant risk for GI tract bleeding. Finally, there's an article entitled "severe thrombocytopenia associated with amlodipine treatment," by Usalan et al. in Annals (of )Pharmacotherapy, 1999; 33: 1126-1127. I couldn't access it online since I don't have a subscription.
I think you're right. Maybe I do need to return to the hematologist to ask for guidance in how to handle what may be a problem with all the BP drugs, since I clearly had the problem with Maxcide and Verapamil and maybe, now, Amlodipine.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.